Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 58, NWS Louisville, KY

September 9, 2018Clark County, Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 9, 2018, 7:57 AM EDT for Clark County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2018, 7:57 AM EDT (11:57 UTC)
Expired
Sep 9, 2018, 10:00 AM EDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Clark County, KY

The radar

The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 8:15 AM EDTFLASH FLOOD3 Nw Ruckerville, KYSTATE ROAD 89, IRVINE RD, UNDERWATER IN A 1 TO 2 MILE SECTION SOUTHEAST OF WINCHESTER, KY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 12.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WGUS53 KLMK 091157
FFWLMK
KYC049-091400-
/O.NEW.KLMK.FF.W.0058.180909T1157Z-180909T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
757 AM EDT SUN SEP 9 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Central Clark County in central Kentucky...

* Until 1000 AM EDT.

* At 756 AM EDT, Doppler radar indicated heavy rainfall moving 
  through Clark County.  Doppler radar estimates that 1 to 1.5 
  inches of rainfall has fallen in the last hour. Excessive runoff 
  from heavy rainfall will cause flooding of small creeks and 
  streams, country roads, farmland, and other low lying spots

* Some locations that will experience flooding include...
  Winchester, Constant Station, Lyndale, Ruckerville, Thomson,
  Flanagan, Colby, Forest Grove, Becknerville and Hedges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3790 8426 3791 8427 3792 8427 3792 8428
      3795 8432 3795 8431 3796 8432 3797 8431
      3810 8408 3794 8398

$$

MJ
1 follow-up statement
098 
WGUS73 KLMK 091250
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
850 AM EDT SUN SEP 9 2018

KYC049-091400-
/O.CON.KLMK.FF.W.0058.000000T0000Z-180909T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark KY-
850 AM EDT SUN SEP 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT FOR
CENTRAL CLARK COUNTY...

At 849 AM EDT, Doppler radar indicated another batch of heavy 
rainfall to the west and southwest of Clark county.  This activity 
will move northeast over the next hour and may bring another inch of 
rainfall to the county. Excessive runoff from heavy rainfall will 
cause flooding of small creeks and streams, country roads, farmland, 
and other low lying spots.

Some locations that will experience flooding 
include... Winchester, Constant Station, Lyndale, Ruckerville, 
Thomson, Flanagan, Colby, Forest Grove, Becknerville and Hedges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3790 8426 3791 8427 3792 8427 3792 8428
      3795 8432 3795 8431 3796 8432 3797 8431
      3810 8408 3794 8398

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 6:44 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 9, 6:44 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
644 AM EDT Sun Sep 9 2018

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 400 AM EDT Sun Sep 9 2018

At this hour, we have a broad low pressure area over Central
Kentucky with water vapor imagery showing a continued plume of moist
air coming up out of the southwest. The surface feature is not
moving much, as are the warm front extending east from near
Shepherdsville to Lexington. The surface low should start
accelerating eastward today as an upper trough sharpens and moves
across the Midwest. The surface low may start deepening a little as
this occurs, perhaps causing more watch to thunderstorms in our east
for possible short-lived spinups, similar to yesterday over Western
Kentucky.

Given yesterday's rainfall over the northern half of the region, any
further heavier rain showers associated with this surface low will
have a chance for flash flooding to occur again. Though overall QPF
amounts will be lower today, this package calls for 1-2 inches in
our Bluegrass counties and less to the west and south, will maintain
the Flood Watch as is. Could probably trim off some of our northwest
counties as the morning continues.

Once the upper trough kicks the front east of the region, we should
dry out, though low clouds likely will persist tonight. Temperatures
today will have a broad range, likely not reaching the 70s in our
northern counties to near 80 around Lake Cumberland. Lows tonight,
under a general west to northwest wind will fall into the 50s for
some locations.

.Long Term...(Monday through Saturday)
Issued at 245 AM EDT Sun Sep 9 2018

Monday morning, the surface low that was Gordon is expected to be on
the northern state line of Ohio. Its trailing cold front with
associated rainfall will come as close as eastern Kentucky. A few
chances of showers will remain in the eastern parts of the Bluegrass
and south-central Kentucky in the CWA. This front will continue to
quickly move east ahead of an advancing surface high that will move
east from Missouri and Iowa. As this high takes hold over the CWA,
rain chances will continue to drop.

Wednesday, the weakly amplified upper trough lifts to the north into
the main flow. The NAM develops a surface low that creates northward
flow at the mid and lower levels bringing moisture and a chance of
rain to central Kentucky. The GFS downplays this with no surface low
and much lower moisture transport and rain chances.

Through the weekend, Florence moves into the picture. If Florence
continues on its current forecasted path, which leads it to the
Atlantic Coast, it's going to influence synoptic flow for the
eastern US. Models try to push broken precipitation into the CWA on
disturbances interacting with Florence. In the updated forecast,
things were kept mostly dry for areas to the north and west in the
CWA. Areas to the south and east were left with low (10-20%) chances
of precipitation on and off from Thursday through Sunday.

&&

.Aviation...(12Z TAF Issuance)
Issued at 645 AM EDT Sun Sep 9 2018

Poor flying conditions next 24-30 hours, as tropical moisture
continues to bring early morning showers but of more concern
persistent lower ceilings. Consensus of high-res guidance keeps most
of the region in IFR ceilings this period. Winds are somewhat
variable after earlier storms passed through and as a broad surface
low remains over the region. Expect winds to become more west and
northwesterly as the day goes on and as that low heads out to the
northeast.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through this evening for INZ076>079-083-084-
     089>092.

KY...Flash Flood Watch through this evening for KYZ030>037-040>043-
     048-049-057.

&&

Short Term...RJS
Long Term...KDW
Aviation...RJS
Hazardous weather outlook, Sep 9, 4:06 AM EDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
406 AM EDT Sun Sep 9 2018

INZ076>079-083-084-089>092-KYZ030>037-040>043-048-049-057-100815-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Oldham-Trimble-Henry-Shelby-Franklin-Woodford-Fayette-
Bourbon-Nicholas-Jessamine-Madison-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Versailles, Lexington, Paris, Carlisle,
Nicholasville, Winchester, and Richmond
406 AM EDT Sun Sep 9 2018 /306 AM CDT Sun Sep 9 2018/

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Numerous showers and a few thunderstorms are forecast today. Given
saturated grounds from Saturday's rains, any heavier showers have
some potential to cause flash flooding along with brief gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report high rainfall amounts and any
flooding and higher wind gusts today.

KYZ023>029-038-039-045>047-053>056-061>067-070>078-081-082-100815-
Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Spencer-
Anderson-Nelson-Washington-Mercer-Larue-Marion-Boyle-Garrard-Butler-
Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-
Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville,
Taylorsville, Lawrenceburg, Bardstown, Springfield, Harrodsburg,
Hodgenville, Lebanon, Danville, Lancaster, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
406 AM EDT Sun Sep 9 2018 /306 AM CDT Sun Sep 9 2018/

This hazardous weather outlook is for portions of Central Kentucky.

.DAY ONE...Today and Tonight.

Numerous showers and a few thunderstorms are forecast today. Any
heavier showers have some potential to cause localized flooding along
with brief gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report high rainfall amounts and any
flooding and higher wind gusts today.

RJS/KDW

In the hours before

Local storm report, Sep 9, 5:48 AM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
548 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       2 SSW BUCKNER           38.36N 85.45W
09/09/2018  M3.26 INCH       OLDHAM             KY   COCORAHS

            24-HOUR RAINFALL TOTAL.

&&

RJS
Local storm report, Sep 9, 6:02 AM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
602 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       1 ESE CORYDON           38.21N 86.11W
09/09/2018  M4.48 INCH       HARRISON           IN   COCORAHS

            24-HOUR RAINFALL TOTAL.

&&

RJS
Local storm report, Sep 9, 6:19 AM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
619 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     FLASH FLOOD      1 SSW LOUISVILLE        38.24N 85.78W
09/08/2018                   JEFFERSON          KY   BROADCAST MEDIA

            *** 1 FATAL ***
            UPDATED REPORT FROM EARLIER. A MALE DRIVER
            OF A YELLOW CAB WAS TRAVELING WESTBOUND
            TOWARDS A RAILROAD UNDERPASS AT 13TH AND OAK
            STREETS. AFTER ENTERING THE WATER, THE
            VEHICLE HE WAS DRIVING, STOPPED MOVING
            FORWARD AND THE ENGINE STOPPED. THE DRIVER
            WAS UNABLE TO GET OUT OF THE VEHICLE. BY THE
            TIME EMERGENCY CREWS ARRIVED, THE VEHICLE
            WAS FULLY SUBMERGED. THE MAN WAS REMOVED
            FROM THE VEHICLE AND PRONOUNCED DEAD AT THE
            SCENE.

&&

KDW
Local storm report, Sep 9, 6:40 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
640 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       2 W FLOYDS KNOBS        38.32N 85.90W
09/09/2018  M4.07 INCH       FLOYD              IN   COCORAHS

            24-HOUR RAINFALL TOTAL.

&&

RJS
Local storm report, Sep 9, 6:45 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
645 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     HEAVY RAIN       LEAVENWORTH             38.20N 86.35W
09/09/2018  M6.88 INCH       CRAWFORD           IN   CO-OP OBSERVER

            24-HOUR RAINFALL TOTAL.

&&

RJS
Local storm report, Sep 9, 6:46 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
646 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     HEAVY RAIN       BEECHWOOD               38.20N 86.42W
09/09/2018  M5.81 INCH       CRAWFORD           IN   CO-OP OBSERVER

            24-HOUR RAINFALL TOTAL.

&&

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:12 PM EDTAreal Flood AdvisoryLMKJefferson, Oldham4 hr
Sep 8, 8:21 PM EDTFlash Flood WarningLMKJefferson, Oldham4 hr
Sep 8, 8:28 PM EDTSpecial Weather StatementLMKJefferson32 min
Sep 8, 8:44 PM EDTSevere Thunderstorm WarningLMKBullitt, Jefferson, Spencer31 min
Sep 8, 8:48 PM EDTSpecial Weather StatementLMKJefferson27 min
Sep 8, 8:50 PM EDTAreal Flood AdvisoryLMKBullitt115 min
Sep 8, 9:02 PM EDTSevere Thunderstorm WarningLMKJefferson, Shelby, Spencer28 min
Sep 8, 9:08 PM EDTFlash Flood WarningLMKOldham, Shelby, Spencer4 hr
Sep 8, 9:31 PM EDTSpecial Weather StatementLMKAnderson, Shelby29 min
Sep 8, 9:45 PM EDTAreal Flood AdvisoryLMKAnderson, Franklin, Shelby, Spencer, Woodford3 hr
Sep 8, 9:52 PM EDTAreal Flood AdvisoryLMKHenry, Shelby, Trimble3 hr
Sep 8, 10:05 PM EDTSpecial Weather StatementLMKAnderson, Franklin, Scott, Woodford40 min
Sep 8, 10:21 PM EDTAreal Flood AdvisoryLMKAnderson, Bourbon, Clark, Fayette, Franklin, Harrison and 4 more4 hr
Sep 8, 10:36 PM EDTSpecial Weather StatementLMKFayette, Jessamine39 min
Sep 8, 11:07 PM EDTAreal Flood AdvisoryLMKBourbon, Clark, Harrison, Nicholas3 hr
Sep 9, 12:13 AM EDTAreal Flood WarningLMKBullitt, Jefferson3 hr
Sep 9, 7:17 AM EDTAreal Flood AdvisoryLMKClark, Fayette, Garrard, Jessamine, Madison, Mercer3 hr
Sep 9, 8:33 AM EDTAreal Flood AdvisoryLMKAnderson, Bourbon, Fayette, Jessamine, Mercer, Washington and 1 more3 hr
Sep 9, 9:48 AM EDTAreal Flood AdvisoryLMKBoyle, Casey, Fayette, Garrard, Jessamine, Lincoln and 2 more3 hr
Sep 9, 9:53 AM EDTAreal Flood WarningLMKClark6 hr
Sep 9, 9:59 AM EDTAreal Flood AdvisoryLMKBourbon, Harrison, Nicholas3 hr
Sep 9, 11:30 AM EDTAreal Flood AdvisoryLMKAnderson, Bourbon, Fayette, Jessamine, Mercer, Washington and 1 more4 hr
Sep 9, 12:12 PM EDTRiver Flood WarningLMKBourbon47 hr
Sep 9, 12:49 PM EDTAreal Flood AdvisoryLMKBoyle, Fayette, Garrard, Jessamine, Madison, Mercer116 min
Sep 9, 1:11 PM EDTAreal Flood AdvisoryLMKAllen, Simpson, Warren3 hr
Sep 9, 1:15 PM EDTFlash Flood WarningLMKJessamine3 hr
Sep 9, 2:54 PM EDTRiver Flood WarningLMKNicholas, Robertson4 days
Sep 9, 3:44 PM EDTFlash Flood WarningLMKJessamine5 hr
Sep 9, 3:46 PM EDTAreal Flood AdvisoryLMKAdair, Casey, Clinton, Cumberland, Lincoln, Metcalfe and 2 more3 hr
Sep 9, 4:14 PM EDTSpecial Weather StatementLMKClinton, Cumberland, Russell31 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.